Alert archive / New York / Snow Squall Warnings in 2019
Snow Squall Warning 15, NWS Buffalo, NY
NWS Buffalo, NY issued this snow squall warning at Dec 31, 2019, 4:45 PM EST for Lewis County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2019, 4:45 PM EST (21:45 UTC)
- Expired
- Dec 31, 2019, 5:30 PM EST
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 22 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649
WWUS51 KBUF 312146
SQWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
445 PM EST Tue Dec 31 2019
NYC049-312230-
/O.NEW.KBUF.SQ.W.0015.191231T2145Z-191231T2230Z/
Lewis NY-
445 PM EST Tue Dec 31 2019
The National Weather Service in Buffalo has issued a
* Snow Squall Warning for...
Lewis County in central New York...
* Until 530 PM EST.
* At 445 PM EST, a dangerous snow squall was located along a line
extending from 8 miles south of Fowler to 9 miles south of
Highmarket, moving east at 40 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts
greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden and Harrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4342 7554 4344 7560 4422 7545 4421 7544
4410 7517 4361 7511
TIME...MOT...LOC 2145Z 270DEG 33KT 4416 7542 4345 7557
$$
ThomasWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Dec 31, 3:59 PM EST, 46 minutes earlier.
Area forecast discussion, Dec 31, 3:59 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
359 PM EST Tue Dec 31 2019
.SYNOPSIS...
Transition to a short period of wintry weather to start the New Year
occurring this afternoon with a burst of snow sweeping across the
area. Has been a tricky transition though as initial burst of precip
went into changing to snow, then lower vsby has followed once the
switch to snow occurred. While some areas could pick up an inch or
two of snow by evening the main impact from this snow will be gusty
winds and lower visibility. This more widespread snow will be
followed by lake effect snow tonight into New Years Day with
significant accumulations over parts of the Southern Tier and
particularly the Tug Hill plateau east of Lake Ontario. Our lone
fair weather day of the week can then be expected on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Transition to a lake effect event is occurring this afternoon as 1-2
hour burst of moderate to heavy snow (now being covered with snow
squall warnings) continues to translate across the region, heading
toward the Finger Lakes and eventually in the next couple hours,
toward the eastern Lake Ontario region. Once precip changed to snow
with this burst, vsby has dropped to 1/4 to 1/2 mile with wind gusts
over 30 mph. Thankful it is not a few degrees colder to start or
these snow squalls would have easily led to frequent whiteout
conditions and more accumulation on roads. Main takeaways from this
initial burst of snow into this evening is brief poor travel due to
mainly low vsby and gusty winds.
Farther west, along Lake Erie already starting to see signs of
developing lake effect with heavier snow and gusty winds setting up
along the Lake Erie shore from Erie, PA northeast into southern Erie
county toward Boston Hills. Lake effect only increases through the
night as upper low present over Upper Lakes last couple days finally
heads east, putting us within a moist cooling cyclonic wrly flow.
Deep moisture sweeping the area extends up to H7 and with temps
below -13c in that layer (H85 temps down to -10c), the regime will
tap into higher SLRs and fluffier snow. For Lake Erie, inversion
heights later this evening and overnight rise to 5-7kft before
deeper moisture exits after midnight. Inversions fall further to
less than 4kft on Wednesday morning when lake effect should really
begin to taper off. Overall setup appears much more favorable to the
east of Lake Ontario with deeper moisture persisting a longer period
of time into Wednesday morning as the upper low is closer to the
north. Also, with longer fetch of low-level moisture and wsw winds
in the lake effect layer inversions to east of Lake Ontario are more
toward 10kft which brings more of the snow growth region into play.
Upslope wrly flow into the Tug Hill region will only enhance the
snow amounts.
Overall expecting moderate to occasionally heavy lake snow over much
of the Southern Tier and Tug Hill plateau from this lake effect
event. Mixed phase layer will certainly be deep enough with a -10c
isotherm around 3k ft to support at least the potential for
electrification for sites east of Lk Ontario. Have maintained the
chance for thunder/lightning. The Tug Hill is usually the focus for
any lightning.
Forecast snowfall amounts tonight will range from 3 to 6 inches east
of Lake Erie (Greatest from Chautauqua ridge to the Boston Hills in
southern Erie county)...to 5 to 9 inches on the Tug with snowfall
rates of one to two inches per hour. Brief periods of three inch
rates on the Tug Hill cannot be ruled out. Outside of these lake
snow areas...amounts will generally be under an inch.
For New Years Day...a mid level ridge axis over the Upper Great in
wake of the upper low will steadily march to the east to the Lower
Great lakes. This will signal the start of a warm advective pattern
that will drop the limiting cap to under 5k ft...thus bringing a
gradual end to the accumulating lake snows. Process will initially
take place over Lake Erie in the morning. Meanwhile...a band of
fairly steady lake snow near the Tug Hill should remain intact into
the early afternoon before weakening later in the day into Wednesday
evening as inversion lowers. Another 5 to 8 inches will be possible
with this activity. Otherwise...it will be partly to mostly cloudy
with temperatures topping out just above normal levels...in the low
to mid 30s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Lake effect snow will quickly taper off Wednesday night as a surface
ridge axis crosses the Lakes, supplying drier air...as well as
warming aloft in the lower levels of the atmosphere. A few flurries
may remain east of Lake Erie, while light snow showers will quickly
diminish to just flurries overnight east of Lake Ontario.
An upper level ridge of high pressure will build across our region
Thursday, bringing a dry day outside of any flurries early near the
Saint Lawrence Valley. With the building ridge, 925 hPa temperatures
will rise to a few degrees above 0C...that combined with a southerly
flow will translate to surface temperatures in the lower to mid 40s
across our region. Any sunshine early to midday Thursday will fade
behind increased clouds from the south...these ahead of the next
storm system to impact our region Thursday night and through the
later half of the week.
A closed low over the SW US, and a digging shortwave trough over the
Rockies will form a deep longwave trough over the central US
Thursday night and into Friday. Ahead of this trough, a southerly
flow will transport Gulf of Mexico moisture northward, with PWATS
surging to around 0.75 to 1.00 inches. This moisture will fuel a
period of mainly rain showers later Thursday night and through
Friday night across our region as the upper level trough to the west
passes through.
Thermal profiles do hint at possible snow/sleet at the onset
Thursday night and early Friday morning across the North Country.
Any frozen precipitation accumulations would be minor before warmer
air surges northward and changes the precipitation over to plain
rain. Rainfall with this system is forecasted to range from a
quarter to three quarters of an inch Thursday night through Friday
night. Spaced out over this interval, there likely will not be any
hydro concerns on area rivers and creeks.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface low pressure will be in the vicinity of the lower Great
Lakes Saturday. The air mass should still be warm enough for all
rain for most, if not all of Saturday. Colder air will arrive
Saturday night into Sunday as the surface low shifts to the east of
the area. This will eventually change any rain over to all snow.
Snow showers with lake enhancement are likely Sunday with lingering
lake effect into Monday, perhaps even into Tuesday.
The above normal temperatures Saturday will fall off to near normal
Sunday through Tuesday.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Snow continuing to move across western NY toward Genesee valley.
Burst of moderate to heavy snow and gusty winds over 35 kts will
arrive through 19z at ROC. Vsby could drop to LIFR during heavier
snow. Moderate to heavy snow with embedded lower vsby will impact
ART 21z-23z.
While general improvement can be expected tonight in the wake of the
aforementioned snow this afternoon...fairly significant lake snows
east of both lakes will become established. This will result in IFR
to LIFR conditions for sites such as KJHW and KDKK...and also
between KART and KSYR. Elsewhere...cigs will range from 2500-3500
feet. Its worth noting that there may even be some electrication
with the lake snows east of Lake Ontario...so don't be surprised if
there is lightning in the vcnty of the Tug Hill.
Outlook...
Wednesday...VFR to locally IFR in lake effect snow east of the
lakes.
Thursday...VFR.
Friday...MVFR to IFR in rain.
Saturday...MVFR to IFR in rain showers transiting to snow.
Sunday...IFR in possible snow, otherwise mainly VFR.
&&
.MARINE...
Strong southwesterlies will be found throughout the Lower Great
Lakes...as a deep storm system over the Upper Great lakes will
gradually make its way across southern Ontario. The strongest winds
into this evening will be found on Lake Erie where there could be
gale force gusts.
The strong winds will become westerly tonight. Winds will approach
gale force on Lake Ontario...especially the eastern half after
midnight into the morning on New Years Day. Strong westerlies will
then remain in place on both lakes the rest of New Years Day.
Winds will then slowly subside Wednesday night and Thursday as a mid
level ridge will pass over and away from the Lower Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 1 AM to 7 PM EST Wednesday for
NYZ006-007.
Winter Storm Warning until 6 PM EST Wednesday for NYZ006>008.
Lakeshore Flood Advisory until 10 PM EST this evening for
NYZ010-019-085.
Winter Weather Advisory until 1 PM EST Wednesday for NYZ012-
019-020-085.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020.
Small Craft Advisory until 10 PM EST Wednesday for LEZ040-
041.
Small Craft Advisory until 10 PM EST this evening for
LOZ030.
Small Craft Advisory until 1 AM EST Thursday for
LOZ043>045.
Small Craft Advisory until 10 PM EST Wednesday for LOZ042.
&&
SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...Thomas
LONG TERM...TMA
AVIATION...JLA/RSH
MARINE...JLA/RSHHazardous weather outlook, Dec 31, 3:36 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 336 PM EST Tue Dec 31 2019 NYZ008-012045- Lewis- 336 PM EST Tue Dec 31 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-007-012045- Oswego-Jefferson- 336 PM EST Tue Dec 31 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-011-013-014-021-012045- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston- Ontario-Allegany- 336 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-012045- Chautauqua-Southern Erie- 336 PM EST Tue Dec 31 2019 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Lakeshore Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012045- Northern Erie- 336 PM EST Tue Dec 31 2019 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-012045- Wyoming-Cattaraugus- 336 PM EST Tue Dec 31 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-012045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 336 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Dec 31, 1:54 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
154 PM EST Tue Dec 31 2019
NYZ019-020-085-311945-
Chautauqua-Cattaraugus-Southern Erie-
154 PM EST Tue Dec 31 2019
...AN AREA OF HEAVY SNOW AND GUSTY WINDS AFFECTING WESTERN AND
NORTHERN CHAUTAUQUA...NORTHWESTERN CATTARAUGUS AND SOUTHWESTERN ERIE
COUNTIES...
At 149 PM EST, an area of heavy snow had developed from near Erie,
Pennsylvania northeast along the Lake Erie shore, toward Angola and
Eden in Southern Erie county.
Wind gusts over 30 mph and visibility less than 1/2 mile are
possible in the area of heavy snow.
Locations impacted include...
Dunkirk, Fredonia, Evans, Eden, Westfield, Silver Creek, Angola,
Mayville, North Collins, Lake Erie State Park, Derby, Evangola State
Park, Angola on the Lake, SUNY Fredonia, Portland, Sheridan, Ripley,
Brocton, Arkwright and Forestville.
This includes the following highways...
Interstate 90 between exits 61 and 57A.
Interstate 86 near exit 4.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4244 7950 4253 7939 4259 7919 4268 7911
4275 7899 4262 7878 4211 7976 4227 7976
4228 7973 4231 7977
JLASpecial weather statement, Dec 31, 3:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EST Tue Dec 31 2019
NYZ010>012-019-020-085-312145-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie-
350 PM EST Tue Dec 31 2019
...A BAND OF LAKE EFFECT SNOW WILL AFFECT WYOMING...NORTHWESTERN
CATTARAUGUS...ERIE...NORTHEASTERN CHAUTAUQUA AND GENESEE COUNTIES...
A band of lake effect snow will continue through late afternoon from
the Lake Erie shore near Dunkirk eastward across the Boston Hills,
distant southeast suburbs of Buffalo, and portions of Genesee and
Wyoming counties. This band of lake effect snow will move south and
east across this area through late afternoon.
This includes Interstate 90 between exits 59 and 55, and also from
exit 48A to 47. This also includes Route 219 from Orchard Park to
Springville, and the southern portion of Route 400.
Road conditions will deteriorate rapidly as temperatures continue to
drop and allow the snow to begin sticking. Untreated roads will
become snow covered and very slippery.
LAT...LON 4257 7927 4259 7919 4263 7916 4277 7893
4311 7816 4294 7802 4265 7801 4233 7968
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:53 PM EST | Small Craft Advisory | BUF | 54 hr | |
| Dec 31, 4:32 AM EST | Winter Storm Warning | BUF | Jefferson, Lewis, Oswego | 35 hr |
| Dec 31, 4:32 AM EST | Winter Weather Advisory | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 29 hr |
| Dec 31, 11:29 AM EST | Lakeshore Flood Advisory | BUF | Chautauqua, Erie | 10 hr |
| Dec 31, 1:22 PM EST | Snow Squall Warning | BUF | Allegany, Cattaraugus, Livingston, Monroe, Ontario, Wayne and 1 more | 38 min |
| Dec 31, 1:54 PM EST | Special Weather Statement | BUF | Chautauqua | 51 min |
| Dec 31, 2:01 PM EST | Snow Squall Warning | BUF | Allegany, Cattaraugus, Livingston, Monroe, Ontario, Wayne | 44 min |
| Dec 31, 2:44 PM EST | Snow Squall Warning | BUF | Cayuga, Jefferson, Oswego, Wayne | 61 min |
| Dec 31, 3:44 PM EST | Snow Squall Warning | BUF | Jefferson, Lewis, Oswego | 61 min |
| Dec 31, 3:50 PM EST | Special Weather Statement | BUF | Erie, Genesee, Wyoming | 55 min |
| Dec 31, 4:48 PM EST | Special Weather Statement | BUF | Wyoming | 57 min |
Nearby
Snow Squall Warnings in New York, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.